Aa
Aa
A
A
A
Close
1139187 tn?1355706647

can HC cause anxiety?

Hello,  I was put on HC  10/5/2.5  to help with the anxiety from taking naturethroid hormone.   I started today but whats weird is i feel like my anxiety was increased by tenfold.  Is this possible?
7 Responses
Avatar universal
COMMUNITY LEADER
I have never heard of taking HC for anxiety. It is not an anti-anxiety medication. It is an anti-inflammatory or a replacement for cortisol.

If you don't need it, i.e. you are not AI - it could rev you up and if you had Cushing's it would increase your anxiety like crazy!

Have you spoken to a pharmacist?
1139187 tn?1355706647
rumpled.    she was going to put me on HC to build my adrenals so i could tolerate the t3 which she thinks is causing the anxiety
Avatar universal
COMMUNITY LEADER
Hydrocortisone does not rebuild adrenals. It suppresses them and makes them atrophy,

She put you on a full replace to dose which would essentially put your adrenals in sleep mode and they would get smaller, not larger. I am not sure if the logic here.

I would find a difference to doctor... Or break up the t3 doses. I take mine 3x a day which helps a lot.
1139187 tn?1355706647
there are no other doctors.    Ive seen them all.  they all suck here in Dallas.   im doing the 4x spit test right now.  one doctor wanted to put me on 25 mcg HC, the other 5 mcg...  not sure what to do at this point?
Avatar universal
COMMUNITY LEADER
I take the 5mg t3 and take it 3 times a day in order not to get the rapid heart rate that can happen.

5mcg HC total? That is... Odd. If you read up on Addison sites that is not a typical replacement dose. 25 is more along the lines of a norm for a diagnosed patient.
Avatar universal
Bruce, I'd like to join into this discussion for a bit, to make a comment here about what I personally think about Hydrocortisone treatment for Insufficient Adrenals, altho Rumpled is truly the expert here, Bruce.  Rumpled, please feel free to correct me.

Bruce, when I first went on Hydrocortisone, they had me taking it at night, and it totally ruined my sleep because I was wide awake, heart racing, some fear.  I was NOT taking anything for my thyroid because it is fine.  So, I cut the HC dose by 1/4 or so (I've forgotten what amt they gave me last year). and I changed to taking the drug in the morning.  Sleep was helped, but I was still a little nervous AND, on top of it, I went into a truly dreadful depressed state, no hope, no motivation, really hard to live normally.

So, I asked my psych doc to increase my drugs, she was giving me tranquilizers, Valium, for panic disorder from a bad car accident and also giving me the antidepressant Zoloft for depression.  My depression went away and my jittery anxiety left me.  I also had a lot of general muscle aches and bone pain (fractures and pulled muscles from the wreck), so I also asked my neurology doc to increase my pain drugs, which took care of that less problematic pain.

In my opinion, when Hydrocortisone causes any of the side effects I had, you may ask your endocrinologist if he can give you one or all of the drugs I mentioned, depending on what your symptoms are.  Also, while I myself started out reducing my drug dose, I do not recommend you do anything without telling/asking your endo DOC... in my case, I called their offices, and a nurse who was not particularly helpful would not okay cutting my HC dose, but I HAD to do something RIGHT THEN. so I had to on my own.  

But no way was I going to just haul off and totally STOP the HC, because if your adrenals are giving out practically no cortisol or nothing, Bruce, you can possibly go into a coma and could die!  Good grief!  I was hospitalized twice before they discovered the weak adrenals, and then the story gets even longer when they put me on the nightmare medicine dexamethasone, whereupon I suggested to my endo doc that he put me back on HC and slowly reduce it down to zero to see if my own system would kick back in, thinking the low adrenal was temporary.  Boy, was I wrong.  I spent all last summer in the hospital.

Well, I had to resume the HC, by an original 5mg dose, 3x a day, like Rumpled, and then I switched to taking all three at one time in the morning, 15mg, along with my Zoloft antidepressant at the same time, 150mg.  I take my Valium 3x a day (I've forgotten the dose), altho I keep trying to get my psych doc to increase that by just one more pill, and my neuro increased one of my pain drugs by two more pils, both drug changes which took care of the even worse side effects from the, oh, three- or four-month use of dexamethasone.  Awful drug.  Now that I'm back on HC permanently and at the doc's dose (except I take them all in A.M.), I feel FINE.

Now, as I said in the beginning, these are my personal observations about my own adrenal problems, and what has finally made me well.  I can't tell you what a relief that has finally become.  I had some semi-comas where I do not recall ANYTHING that went on, and when my husband carefully revealed a few things that happened (I didn't want to know it all), I saw how going off HC put me truly out of my head.

It is my opinion that IF the HC or other adrenal drug doesn't work (and HC when it was first put on the market was considered a wonder drug), or the treatment is unacceptable because you are anxious, heart rate too fast, and just generally you're a nervous wreck, kindly ask your endo if he would be willing to give you a tranquilizer to offset the nervousness from HC side effects, and could he give you AND ask if there's some way you can work the problem  IF while taking HC that you get super depressed, whether from the drug or still-low adrenal output, again kindly ask your endo if he can give you something like Zoloft or similar antidepressant.  Of course, if your blood work shows very low cortisol, you need MORE HC.

Antidepressants are their own problems... but with me, I benefitted a lot from it.  First relief came when both fear of the car wreck AND depression from the meds I wound up taking for the blasted accident, they made me SO sad, I had turned to alcohol for about ten years as a lousy way to live with the pain and anxiety the car crash gave to me.

I hope SOME of this too-long rant not only helps you in some way, but also any others who are having problems with HC.  AND as long as  your cortisol readings are low to zero, you MUST take HC or you will get into very big trouble with your health, which I cannot emphasize enough!

Keep us posted, not just Rumpled and me, but others who read all this because they're having some sort of problems with their adrenals and/or HC, keeping in mind I DO NOT have a thyroid issue.  

Just as an addendum, I sure wish I knew what in the world happened to my adrenals!!!  I DID have a long treatment of chemo for a few very large cancers in my chest, so could be that set it off, or could be that output has been getting lower since "the change"  If anyone, ANYONE, knows how people wind up with low adrenal output, PLEASE reply here to me!!!
Avatar universal
Was your adrenal insufficiency caught before or after your car accident?
Have an Answer?

You are reading content posted in the Adrenal Insufficiency Community

Top Thyroid Answerers
Avatar universal
MI
Avatar universal
Northern, NJ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
Chlamydia, an STI, often has no symptoms, but must be treated.
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.